MAUDE Adverse Event Report: CAREFUSION, INC NON-RATCHETED HANDLE; LAPAROSCOPE, GENERAL & PLASTIC SURGERY

CAREFUSION, INC NON-RATCHETED HANDLE; LAPAROSCOPE, GENERAL & PLASTIC SURGERY
Model Number SP95
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/07/2022
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that, "the post for the monopolar cord sheared from the handle." customer confirmed that the issue was found after use during reprocessing.No patient harm or injury was associated with this incident.
 
Additional Manufacturer Narrative
Pr 4778822 initial emdr.A device is anticipated for investigation.Once the investigation has been completed a supplemental emdr will be submitted for the investigation results.If any additional information is received a supplemental will be submitted with those details.
 
Additional Manufacturer Narrative
(b)(4).Supplemental emdr.Investigation findings: upon receipt the returned sample received a visual examination and functional check.The following markings were found on the device: sp95, a date code of h21, a 2-d udi barcode, snowden pencer, (b)(6), and usa.Upon visual inspection and functional check, the reported failure mode was confirmed.The bovie post had separated from its receptacle at the top of the handle bearing/knob.Normally, the bovie post fastened into the rotation knob bearing through the handle.The knob/bearing assembly was still intact and did not separate from the handle.Furthermore, it was observed that approximately 0.770 inch of the 0.865-inch bovie post had sheared off, leaving approximately 0.095-inch remaining of the post retained inside the knob/bearing assembly.This small remainder was holding the assembly together.Examination of the broken edges on both the internal and external ends indicated possible heavy forces and/or mechanical overstress causing the metal to shear off in a single directional manner.No other signs of damages, excessive forces cracking, or breaking was observed across the remainder of the sample.The bovie post was joined to the bearing using a uv luminescent thread locking adhesive.Evidence of this adhesive was found on the surfaces adjacent to the through hole in the handle for the bovie post.The practice of using thread-locking adhesive was to dip the threads of the male component into a pool of the thread locking adhesive, then fastened the two threaded components together.This act trapped the thread locking adhesive in the space between the internal threads of the bearing and the external threads of the bovie post.It was obvious that the thread locking adhesive was applied, due to the post not failing at the threads.Finally, due to the bovie post breaking along its metal distal end, it was tested for proper hardness specification.Per product specifications, the hardness range was noted to be within tolerances on the broken bovie post piece.Furthermore, the broken post was measured and found to be within product specifications.Upon further examinations the proximal end which had the splayed tips, displayed a possible sign of damage and/or heavy force application.The damage was characterized as a flattening/deformation of the metal surfaces at the very tip ends.The damage was on both sides of the split in the post, with both flats forming two inline planes, and suggested that as a strong force was acting to pull the bovie post in a single direction, which the concentrated force acted to flatten the tip while snapping most of the bovie post from the base that was secured to the bearing.Based on the gathered information it was clear that the sample¿s failure was causing by excessive forces placed on the bovie post end causing it to break off.Additionally, the sample was confirmed to have been manufactured correctly.
 
Event or Problem Description

Brand Name
NON-RATCHETED HANDLE
Common Device Name
LAPAROSCOPE, GENERAL & PLASTIC SURGERY
Manufacturer (Section D)
CAREFUSION, INC
5 sunnen drive
st. louis MO 63143
Manufacturer (Section G)
CAREFUSION, INC
5 sunnen drive
st. louis MO 63143
Manufacturer Contact
anna wehrheim
75 n. fairview drive
vernon hills, IL 60061
8015652341
MDR Report Key13950706
Report Number1423507-2022-00009
Device Sequence Number17220804
Product Code GCJ
UDI-Device Identifier10885403171444
UDI-Public(01)10885403171444
Combination Product (Y/N)N
Initial Reporter StateWI
Initial Reporter CountryUS
PMA/510(K) Number
K991928
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 04/26/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberSP95
Device Catalogue NumberSP95
Device Lot NumberH21
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 01/07/2022
Supplement Date Received by Manufacturer04/26/2022
Initial Report FDA Received Date03/30/2022
Supplement Report FDA Received Date04/26/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown